… I just got off the phone with my primary care doctor, who called to read me the AVS results. It was a cruel joke of an ordeal involving my cell phone cutting out every thirty seconds or so, combined with my dyscalculia (diagnosed in college! really!!) causing me to write everything down wrong, but there were two main takeaway points that I hope hope hope are accurate:
- He believes the procedure was done correctly this time.
- The left to right ratio was 18:1 showing the abnormality on the left side.
He’s not the final word; that would be my nephrologist, who I don’t expect to hear from until next week at the earliest. So I can’t say for certain that any of the above is true and correct.
But I can say I sure hope it is.
Tomorrow marks three weeks post-AVS. As of today, I know – nothing. Zip, nada, bupkis. My primary care doctor said he’s going to try to see if he can dig up anything via UCLA’s computer network within the next few days. I’m not holding my breath.
I am, however, making lots of stupid mistakes, forgetting important things, and in general feeling run down and worn out. But hey, perhaps it’s not my fault! According to this study:
anticipating medical test results
affects processing and recall
of important information
I’m not going to lie here – it hasn’t been an easy week. Much like my first AVS, I don’t think I’ve had a particularly bad time of things, but this time around has been a little different. For one thing, I’ve been really, really tired. I mean, stupid ridiculous tired. Ordinarily this damned disease does not have a lot of impact on my day to day life – after hearing the stories of how some people are completely disabled by it, I consider myself one of the lucky ones. I get through the workday just fine and have time left over each day to do the things that are important to me. But this week, not so much. I’ve had everything checked out and nothing is wrong, at least not on paper. There’s no explanation for why I want to do nothing more than sleep, other than “you’ve been through a lot and your body is still recovering.” Okay, fine, I’ll accept that excuse for a couple-three more days. Maybe.
The other thing that’s different this time around is that there’s a bit of bruising at the site on the left where the cannulation was done. Yeah, that left – the one they didn’t quite get right the last time. Plenty of jokes have been made about the bruising being a sign that they got it right this time, and while joking is (in my opinion) the healthy thing to do, I’m a little annoyed. My first day back at yoga did not go nearly as well as the last time – I think I might have felt actual pain a couple of times. And rather than feeling energized afterward, like I usually do, instead all I could do was crash on the sofa. A perfectly good beach afternoon ruined – but I will give myself credit for having the common sense to listen to my body rather than heading up the coast regardless.
So, okay, I’m tired and a bit uncomfortable. Minor complaints. I’m also really really glad I had the chance to repeat the AVS, and – hey how did that happen? – I’m already a week closer to getting some answers. Sleeping a lot may be utterly boring and not what I would like to spend my free time doing, but on the bright side, it certainly makes the time pass quickly.
Well – it happened. My second AVS took place yesterday and aside from a change of time (6am!) and doctors (the main IR in the practice, rather than her associate), it was pretty much exactly like the first, right down to the potassium crash.
I did find out that I was slightly misinformed (or perhaps just confused) about the sedation used the first time around (and this time as well). Typically the method used is conscious sedation, administered by a nurse rather than an anesthesiologist. I’m not sure what led to this the first time around, but after my files were reviewed before the procedure yesterday I found out that the first time, I was under general anesthesia rather than conscious sedation. All involved decided that it was in my best interest to use this same method again, which led to a last minute scramble to find an anesthesiologist (and led to me being unnecessarily worried that the whole thing would be called off!). The one they found was fabulous – she had one of the best bedside manner of any doctor I’ve ever encountered.
I’ve heard a few stories lately from others who have had AVS done and have had to deal with pain and discomfort during the procedure, and it makes me wonder why it’s not just routine to always use general anesthesia. If I understood correctly, at the hospital where I had it done, they use general in patients who have hiatal hernias (which I was born with) as a rule. For my procedure a combination of propofol, fentanyl, and versed was used. The first time I didn’t experience any side effects at all; this time around I had nausea that lasted for a good 12 hours after the procedure but nothing too terrible.
The only pain I experienced was from the potassium IV – I learned something, do not ever let them put this into the vein in the back of the hand! Only do this through the – whatever the bendy part opposite the elbow is called. It’s still uncomfortable, but tolerable. I’m not a screamer, but when that IV was in my hand I came about as close to screaming as I ever will.
Like the last time, there is no pain or bruising at the cannulation sites. Getting around is much easier than it was the first time – if it wasn’t for the 48 hour driving restriction, I could probably be out and about today, albeit a bit slowly.
Rather than the six weeks it took last time, my doctors expect to get results back in two weeks or so. Here’s hoping that the second time is a charm!
I’m almost afraid to say anything, but – apparently I *am* scheduled for AVS this coming Friday, 8/19, at the crack of dawn. I’m supposed to get pre-op bloodwork done Monday morning so I *think* this means it’s really happening.
But you know, until I’m getting fitted for my VIP wristband and making bad jokes about whether or not I get a plus-one, I’m not going to believe that it is actually going to take place. Because if there’s one thing that this damned disease has taught me, it’s that expectations are just disappointments waiting to happen.
For a couple of days there, it looked like my repeat AVS was going to happen on August 19. It’s not, and is now being delayed until “sometime in September” but exactly when remains unknown.
While a part of me just wants to SCREAM at people for how ineptly my whole case has been handled, there’s still a part of me that believes that everything happens for a reason, and that the reason for this is that I want to be good and certain that the spiro is out of my system completely. As of today, I don’t believe it is. I’m still having HELLA estrogen-related side effects. I’ll spare you the details, but let me assure you that it’s not fun.
Which brings me to how I am doing. Quite frankly, not well at all. I know that part of it is what I’ve been put through, part of it is the biochemical disturbance caused by the spiro, and that either one of those things on its own is probably enough to do anybody in, but in combination it’s just too fucking much. The low potassium causes a lot of pain (and a lot of worry about knowing when it’s bad enough to warrant a hospital trip) and the aforementioned side effects are pretty painful too. My head is completely fuzzy all of the time, although I’m happy to report that I haven’t lost anything this week – so far, anyway – so maybe that’s getting better. And then there’s the whole “how long is too long?” question of going through life with a disease that causes uncontrollable hypertension.
There’s not really any point to worrying about what you can’t control. I know this. But I’m convinced that in the last few months this thing has gotten a lot worse – one very real possibility is that the tumor has grown quickly and is producing more aldosterone – but that my medical team is so clueless about it that nobody is acting with any real urgency. I don’t mean this to criticize; I think they are all doing what they think is right to the best of their knowledge. But I’m starting to feel that maybe the best thing to do is to actually go to the NIH under their clinical study and get this thing taken care of.
Trouble is, the only way that could happen is by cashing out my 401K. Don’t think I’m not considering it, because I most certainly am.
I’m off of the spironolactone, back on the giant potassium pills, and I could not be happier.
The nephrologist enthusiastically gave me the green-light to stop the meds immediately and repeat the AVS. We’re tentatively looking at the last week of August, since the spironolactone has to be out of my system for 6 weeks, but since I was on it for such a short time it’s possible I may be able to do it sooner.
Yes, there is the very real possibility that I could repeat it and it will once again be inconclusive. But I’ll jump off that bridge when I get to it.